Bella’s Close Call
This month, the ASPCA Animal Poison Control Center (APCC)’s Case of the Month involves Bella, a seven-year-old French Bulldog whose curiosity got the better of her.
One day, Bella’s pet parent set out ibuprofen tablets for a headache but was called away abruptly and left the pills on the table. When she returned to the room, Bella’s pet parent was unable to locate the tablets. Unfortunately, Bella had eaten them.
Immediately, they called the APCC for guidance. After gathering more information about the situation, APCC staff determined that although Bella’s risk would not likely be life-threatening, the dose was enough to require additional treatment to protect her stomach lining.
The APCC staff member recommended an over-the-counter stomach protectant that could be given at home. They also suggested that Bella’s pet parents observe her over the next two weeks and should take her to a veterinary facility if any signs were to develop.
Thankfully, Bella didn’t develop any abnormal signs or symptoms and was successfully treated at home. Bella was fortunate in this situation. The active ingredient, Ibuprofen, is considered toxic to dogs and cats, and it does not take much to create concern. Too much of this medication can cause GI upset and ulceration, kidney injury, neurologic signs and acidosis (acid buildup in the body fluids or tissues). As with everything, it’s the amount that is ingested that makes it deadly.
Always be cautious when taking medications and store them in an area your pet cannot access. Of course, accidents happen, just like in Bella’s case and in those situations, APCC staff is always available to assist you and your pet.
If you suspect that your pet ingested something potentially toxic, please call your veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately.